Q:

What does it mean if you experience spotting after taking Plan B?

A:

Quick Answer

According to the Plan B website, spotting is a common side effect of taking an emergency contraceptive. It is a temporary side effect that should not persist. If it does, consult a doctor.

Continue Reading
What does it mean if you experience spotting after taking Plan B?
Credit: Getty Images North America Getty Images News Getty Images

Full Answer

Plan B is an emergency contraceptive that prevents pregnancy within 72 hours of unprotected sexual intercourse, according to the Plan B website. It temporarily stops the release of an egg from the ovary and in doing so prevents the fertilization of an egg, which prevents pregnancy. It has no long-term effect on a woman's monthly cycle, although it can cause some irregular menstrual bleeding. A woman who takes Plan B may begin spotting and get her next period early. However, most women get their period at the expected time after taking Plan B. If a woman takes Plan B more than once a month or more than once in a cycle, menstrual changes can occur. Other common side effects are nausea and vomiting. Less common side effects are breast tenderness, headache, dizziness, fatigue, abdominal pain and diarrhea. These symptoms are not cause for alarm; if they persist for more than 48 hours, however, the patient should consult her doctor.

Unusual symptoms include itching and a rash, sudden stomach cramps and migraines. If any of these symptoms occur, the patient must call a doctor.

Learn more about Women's Health
Sources:

Related Questions

Explore